Alert archive / New Jersey / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 215, NWS Philadelphia/Mount Holly

August 25, 2024Sussex County, New Jersey

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 25, 2024, 3:58 PM EDT for Sussex County, New Jersey. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2024, 3:58 PM EDT (19:58 UTC)
Expired
Aug 25, 2024, 4:30 PM EDT
In force
32 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sussex County, NJ

The radar

The Philadelphia radar (KDIX), 132 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 8.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

028 
WUUS51 KPHI 251958
SVRPHI
NJC037-252030-
/O.NEW.KPHI.SV.W.0215.240825T1958Z-240825T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
358 PM EDT Sun Aug 25 2024

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Central Sussex County in northwestern New Jersey...

* Until 430 PM EDT.

* At 358 PM EDT, a severe thunderstorm was located over Pellettown,
  or near Newton, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to roofs, siding, trees, and power lines is 
           possible.

* Locations impacted include...
  Newton, Hopatcong, Franklin, Hamburg, Ogdensburg, Sussex,
  Branchville, Lake Mohawk, and Pellettown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4112 7446 4096 7466 4115 7484 4125 7464
TIME...MOT...LOC 1958Z 327DEG 11KT 4114 7469 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PO
2 follow-up statements
444 
WWUS51 KPHI 252017
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
417 PM EDT Sun Aug 25 2024

NJC037-252030-
/O.CON.KPHI.SV.W.0215.000000T0000Z-240825T2030Z/
Sussex NJ-
417 PM EDT Sun Aug 25 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR CENTRAL SUSSEX COUNTY...

At 416 PM EDT, a severe thunderstorm was located over Ogdensburg, or
near Newton, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Damage to roofs, siding, trees, and power lines is 
         possible.

Locations impacted include...
Newton, Hopatcong, Franklin, Hamburg, Ogdensburg, Branchville, Lake
Mohawk, and Pellettown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4111 7448 4096 7466 4115 7484 4118 7464
TIME...MOT...LOC 2016Z 317DEG 11KT 4110 7464 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

PO
115 
WWUS51 KPHI 252028
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
428 PM EDT Sun Aug 25 2024

NJC037-252038-
/O.EXP.KPHI.SV.W.0215.000000T0000Z-240825T2030Z/
Sussex NJ-
428 PM EDT Sun Aug 25 2024

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SUSSEX COUNTY WILL
EXPIRE AT 430 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Mount Holly NJ.

LAT...LON 4111 7448 4096 7466 4115 7484 4118 7464
TIME...MOT...LOC 2028Z 002DEG 5KT 4109 7464 

$$

PO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:04 PM EDT, 54 minutes earlier.

Area forecast discussion, Aug 25, 3:04 PM EDT, 54 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
304 PM EDT Sun Aug 25 2024

.SYNOPSIS...
High pressure will remain in place through tonight. A disturbance
will pass cross through the area on Monday with high pressure
returning on Tuesday. A cold front will approach on Wednesday
crossing through the region on Wednesday night. High pressure builds
back toward the region on Thursday with several more disturbances
passing by late in the week into next weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
Upper trough crossing the region this morning managed to spark
off a couple of stray showers despite the dry air mass. This
looks likely to occur again late this afternoon as another
passes through, but best forcing stays north, so have added some
slight chance pops to the far northern parts of NJ and the
Poconos. Otherwise, dry weather should prevail to close out this
pleasant summer weekend.

Overnight should be dry with temps staying a bit milder thanks
to slow upward creep in humidity, with dew points staying closer
to 60. This will keep most areas in the upper 50s to lower 60s
for lows, with upper 60s in the urban centers and shore.

Monday will feature more clouds as shortwave energy rotates
around the upper low which will be positioned to our northeast.
This combined with a continued upward creep in dew points should
be enough to get some isolated showers going, perhaps a few
thunderstorms as well. However, instability doesn't look all
that great so at this time not expecting any severe weather...
just perhaps a few downpours, bolts of lightning and maybe a
wind gust to 30 mph somewhere. Much of the area won't even see
this, with dry conditions still remaining for most. Highs rise
well into the 80s, approaching 90 in spots, with dew points back
into the mid 60s, so it'll feel more like August for sure.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
The closed upper low over the Northeast US will depart the region on
Monday night before weakening into an open trough over Nova Scotia
on Tuesday. As the low moves away, any storm threat will diminish
yielding improving conditions and clearing skies for Monday night.
Some patchy fog possible as well.

A brief upper ridge will move then move overhead on Tuesday and into
Wednesday while surface high pressure is situated to our south. This
will result in mostly sunny skies both days. However, due to the
positioning of the high, there will be a ramp up in both warm air
and moisture advection, especially on Wednesday. Temps on Tuesday
will generally be in the 80s to around 90 degrees whereas temps on
Wednesday will be in the 90s areawide (upper 80s in Poconos). Dew
points will also increase from the 60s on Tuesday to the 70s on
Wednesday. As a result, heat headlines may be warranted in the
coming days due to heat indicies near/over 100 degrees on Wednesday.

A weak shortwave will drop south on Wednesday night resulting in a
cold frontal passage. A round of showers and thunderstorms will be
possible associated with the frontal passage, mostly during the late
afternoon and evening hours. The front will clear the area by
Thursday morning.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The long term period has come into better agreement today amongst
available guidance, but unfortunately looks to be increasingly more
unsettled. A shortwave aims to cross through the area late Thursday
into Thursday night, causing another round of showers and storms
across western portions of the area. Another disturbance will
quickly be on its heels, aiming to impact the area on Friday night.
Eventually, a cold front looks to cross through later next weekend.
Overall, there will be plenty of shower and storm potential around
but with embedded dry periods as well.

Temperatures for the long term period are expected to be near normal
on Thursday, becoming below normal for Friday and Saturday, before
returning close to normal again on Sunday.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of Today...VFR with a very isolated shower potential, but
no restrictions expected. Southwest winds near 5-10 kts. Sea
and bay breezes likely shifting winds toward the south at
MIV/ACY. The sea breeze should reach the I-95 terminals by
around 23-01Z. High confidence in prevailing conditions.

Tonight...VFR with some passing clouds. Winds 5 kts or less
favoring a southwest direction. High confidence.

Monday...Generally VFR with southwesterly to westerly winds 5-10
kts. A small chance of showers and thunderstorms in the
afternoon which may cause temporary CIGs/VSBY restrictions,
with best odds across central and northern NJ as well as the
southern Delmarva. For the time being keeping out of the TAFs.
Moderate confidence.

Outlook...

Monday night through Wednesday...VFR. Patchy fog possible on Monday
night. Otherwise, no significant weather expected.

Wednesday night through Friday...Primarily VFR. A chance of showers
and thunderstorms on Wednesday night into Thursday night. Temporary
CIG/VSBY restrictions possible.

&&

.MARINE...
Conditions are forecast to remain below advisory conditions
through Monday. South to southwest winds 10-15 kts with a few
gusts to 20 kts. Seas 1-3 feet. A slight chance of a shower or
thunderstorm on Monday afternoon...otherwise, fair weather.

Outlook...

Monday night through Wednesday night...No marine headlines expected.
Winds generally between 10-20 kt with seas of 2-3 feet. A chance of
showers and thunderstorms on Monday night, otherwise fair weather.

Thursday through Thursday night...SCA conditions possible on the
Atlantic coastal waters due to seas around 5 feet.

Friday...No marine headlines expected. Winds between 10-15 kt and
seas of 3-4 feet.

Rip Currents...

Winds will go more southerly today, though with relatively
light winds (10 MPH or less), an 8 second period, and 1 to 2
foot breaking waves, there will be a LOW risk for the
development of rip currents at all shore points through this
weekend.

Winds increase a bit for Monday, with shore-parallel flow
expected out of the south/southwest. However, with an 8-9 second
period, and breaking waves around 2 feet, continued with the
LOW risk for rip currents at all locations. Could potentially
see an upgrade to Moderate, mainly for the central and southern
NJ coast, but elected for Low for now. Monitor the SRF forecast
for any changes.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

SYNOPSIS...DeSilva
NEAR TERM...RCM
SHORT TERM...DeSilva
LONG TERM...DeSilva
AVIATION...DeSilva/RCM
MARINE...DeSilva/RCM

Nearby

Severe Thunderstorm Warnings in New Jersey, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.